Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Considering Stopping PEP
Jun 25, 2008

Doc Henry,

I recently started taking AZT and Stocrin as a PEP regimen because of a risky encounter with a Thai prostitute (protected vaginal, unprotected deep oral). The meds have caused a ton of problems for me: tingling hands, extreme fatigue, slight headaches, constant dizziness, and rash. In an effort to curb my depression/anxiety, I ended up traveling back to find the sex worker and took her to the hospital to get her tested. She tested negative for the ELISA, and we are still waiting on the results of the NAT testing. The doc said that it would detect if she had HIV starting from 7 days ago. Is this true? I know false positives are relatively high with this type of testing, but how about false negatives? Those results won't come for another week, but if they are negative do you think it is safe to discontinue PEP treatment? I am so grateful for your diligence in responding to people (like me) on this forum. I have read much here and have the utmost respect for your expertise. Thank you.

Response from Dr. Frascino

Hello,

The HIV-acquisition risk from protected vaginal sex and unprotected insertive oral sex would be extremely low, assuming the latex condom was used properly and did not fail. Most HIV experts would not encourage PEP for such a minimal risk. Your partner tested ELISA negative. Consequently, your risk was significantly decreased even further. Your only theoretical exposure would be limited to the remote possibility that your partner was still in her window period. In other words, she was HIV infected, but had yet to develop detectable levels of anti-HIV antibody in her blood. NAT testing can detect HIV infection earlier than antibody tests; however, it is not recommended for routine HIV screening, due to the rate of false-positives. The "7 day" window statistic has not been verified. Taken together, yes, I would advise you can discontinue PEP and follow up with a three-month HIV-antibody test.

Dr. Bob



Previous
Medications
Next
kaletra and Truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement